Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 89, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 26, 2009, 11:18 AM CDT for Limestone County, Madison County, Alabama. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2009, 11:18 AM CDT (16:18 UTC)
- Expired
- Sep 26, 2009, 12:56 PM CDT
- In force
- 98 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 9:14 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 26, 9:14 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 AM CDT SAT SEP 26 2009
.DISCUSSION...COMPLEX SFC PATTERN THIS MORNING DUE TO OVERNIGHT
AND EARLY MORNING CONVECTION. A WEAK/ILL DEFINED PRE-FRONTAL
TROUGH WAS ORIENTED FROM THE CUMBERLAND PLATEAU SOUTH THROUGH
CULLMAN TO NEAR BHM. AT 14Z...THE COLD FRONT WAS STILL SITUATED TO
OUR WEST ROUGHLY FROM THE MID MS RIVER VALLEY TO NE LA.
REGIONAL RADARS SHOWING SEVERAL AREAS OF CONVECTION THIS MORNING.
A PERSISTENT...SLOW MOVING...CLUSTER EXTENDED FROM MID TN THROUGH
NE MS/FAR NE AL. ADDITIONAL CONVECTION WAS DEVELOPING FROM THE
I-20 CORRIDOR NORTHWARD INTO MARSHALL...DEKALB..AND JACKSON
COUNTIES. SO FAR THIS MORNING...NO SIGNIFICANT FLASH FLOODING HAS
BEEN REPORTED THOUGH WRN COLBERT/LAUDERDALE ARE CERTAINLY SEEING
RAIN AMOUNTS NEARING FFG VALUES.
EXPECT WIDESPREAD SHOWERS/EMBEDDED THUNDER TO PERSIST ACROSS MUCH
OF THE REGION TODAY AS FRONT SLOWLY PROGRESSES EASTWARD AND
REGION REMAINS UNDER STRONGLY DIFFLUENT UPPER FLOW PATTERN.
MORNING U/A ANALYSIS SHOWS PWAT VALUES BETWEEN 2.1 AND 2.2 INCHES
AND H8 DWPTS AROUND +15C...SO ANY SHRA/TSRA WILL BE EFFICIENT RAIN
PRODUCERS. WOULD NOT BE SHOCKED TO SEE A FEW STRONG STORMS
TODAY (WITH ISOLD GUSTY/MARGINAL DAMAGING WINDS)...BUT WEAK BLYR
FLOW AND COPIOUS CLOUD COVER SHOULD PRECLUDE SIGNIFICANT SEVERE.
CONDITIONS SHOULD GRADUALLY IMPROVE FROM WEST TO EAST THIS EVENING
AS UPPER TROUGH EJECTS EWD AND DRIER AIR BEGINS TO FILTER INTO THE
REGION. THERE IS SOME POTENTIAL FOR REDEVELOPMENT WITH THE UPPER
TROUGH...BUT WILL LEAVE THAT TO THE AFTN DISCUSSION. FOR
NOW...WILL MAKE ONLY MINOR ADJUSTMENTS TO THE FCST BASED ON
CURRENT/ONGOING WX AND NEAR TERM TRENDS. TIMING OF THE FLASH FLOOD
WATCH MAY NEED TO BE EVALUATED ONCE AGAIN LATER TODAY ONCE RADAR
TRENDS BECOME A LITTLE CLEARER.
&&
.AVIATION...
CONSIDERABLE UNCERTAINTY SURROUNDS FORECAST FOR TODAY AHEAD OF COLD
FRONT APPROACHING FROM WEST. LINE SHOULD MOVE THROUGH MSL THIS
MORNING...AND HSV AROUND MIDDAY...BUT SCATTERED SHRA/TSRA WILL
CONTINUE TO DEVELOP WELL AHEAD OF MAIN LINE. ANY SHRA/TSRA TODAY
WILL BRING GUSTY WINDS AND QUICKLY DROP VIS INTO IFR/LIFR. OUTSIDE
OF PRECIPITATION...MVFR CIGS ARE GENERALLY EXPECTED...WITH PATCHES
OF VFR POSSIBLE TOO. LINGERING MOISTURE TONIGHT SHOULD LEAD TO
DEVELOPMENT OF PATCHY BR...ASSUMING DRY AIR DOES NOT MOVE IN TOO
QUICKLY BEHIND FRONT.
&&
.PREV DISCUSSION.../ISSUED AT 325 AM CDT SAT SEP 26 2009/
A COLD FRONT WILL PUSH THROUGH THE AREA THANKS TO THE CLOSED UPPER
LEVEL LOW FINALLY MOVING OUT OF THE CENTRAL PLAINS. THE FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH THIS EVENING ACROSS NORTHWEST
ALABAMA AND JUST AFTER MIDNIGHT ELSEWHERE. WITH PW/S WELL OVER TWO
INCHES AND GUIDANCE NUMBERS ADVERTISING CATEGORICAL POPS...FEEL
PRETTY CONFIDENT THAT ALL AREAS WILL SEE RAIN AT SOME POINT TODAY.
DO THINK THE HEAVIEST RAINFALL WILL OCCUR THIS AFTERNOON AND EVENING
PARTICULARLY ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF
INTERSTATE 65 WHERE THE BEST INSTABILITY WILL BE LOCATED. THE MAIN
HAZARDS WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE GUSTY
WINDS. WITH CLOUD COVER AND PRECIPITATION EXPECTED TODAY...THINK HIGH
TEMPERATURES WILL STRUGGLE TO REACH THE 80 DEGREE MARK.
A FEW LINGERING SHOWERS WILL BE POSSIBLE TONIGHT BEFORE THE COLD
FRONT AND UPPER TROUGH CLEAR THE TENNESSEE VALLEY. THE AREA WILL BE
COOLER AND SOMEWHAT DRIER TONIGHT BEHIND THE FRONT WITH LOWS NEAR
60 DEGREES. HOWEVER...THINK DEWPOINT DEPRESSIONS WILL BE MINIMAL
TONIGHT AND IF SOME CLEARING CAN OCCUR...WE MAY BE DEALING WITH
MORE DENSE FOG WITH LIGHT WINDS EXPECTED. FOR SUNDAY...DRY WEATHER
CAN BE EXPECTED WITH SKIES CLEARING AND HIGH TEMPERATURES
RETURNING TO THE LOWER 80S.
A MUCH STRONGER COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
EARLY MONDAY BRINGING A REINFORCING SHOT OF MUCH COLDER AND DRIER
AIR. NOT CONFIDENT ON HOW MUCH MOISTURE THIS SYSTEM WILL HAVE TO
WORK WITH BUT THINK THE BULK OF THE SHOWERS WILL REMAIN NORTHEAST
OF THE TENNESSEE VALLEY ON MONDAY. FINALLY A TASTE OF FALL
WEATHER WILL BE FELT BY MONDAY NIGHT AS LOW TEMPERATURES ACTUALLY
RESEMBLE WHAT WE SHOULD SEE BY THE END OF SEPTEMBER. MEX GUIDANCE
IS ADVERTISING UPPER 40S FOR TUESDAY MORNING WHICH IS A FEW
DEGREES COOLER THAN WHAT IT WAS SUGGESTING LAST MODEL RUN. WITH A
SATURATED GROUND PRESENT...FEEL THAT WE MAY NOT DROP THAT MUCH BUT
DID CONTINUE LOW TEMPERATURES IN THE LOWER 50S.
HIGH PRESSURE WILL BUILD ACROSS THE REGION ON TUESDAY KEEPING THE
AREA COOL AND DRY THROUGH THURSDAY. DURING THIS TIME FRAME...
TEMPERATURES WILL BE NEAR OR JUST SLIGHTLY BELOW NORMAL WITH HIGHS
IN THE MID TO UPPER 70S AND LOWS IN THE LOWER 50S. HIGH PRESSURE
WILL SHIFT EAST OF THE AREA ON FRIDAY ALLOWING MOISTURE TO RETURN.
THE NEXT COLD FRONT WILL APPROACH THE AREA FRIDAY NIGHT BRINGING
A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND INTO
SATURDAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON...MADISON...MARSHALL...MORGAN.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...15Hazardous weather outlook, Sep 26, 9:58 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 958 AM CDT SAT SEP 26 2009 ALZ001>010-016-TNZ076-096-097-262300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 958 AM CDT SAT SEP 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THIS EVENING AHEAD OF A SLOW MOVING COLD FRONT. DUE TO RECENT RAINFALL...AND THE SLOW MOVING NATURE OF THE STORM SYSTEM...ISOLATED TO SCATTERED INSTANCES OF FLASH FLOODING ARE POSSIBLE TODAY. A FEW STRONG STORMS ARE ALSO POSSIBLE WITH THE PRIMARY THREATS BEING BRIEF WIND GUSTS TO AROUND 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE FROM WEST TO EAST ACROSS THE REGION AFTER SUNSET. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE AFTERNOON FOR AREAS WEST OF I-65...AND THROUGH THE EVENING FOR LOCATIONS EAST OF THE INTERSTATE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA BY LATE WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY MANAGERS ARE STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED ROADS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 26, 10:33 AM CDT, 45 minutes before
AIRPORT WEATHER WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1033 AM CDT SAT SEP 26 2009 ALZ006-261615- MADISON- 1033 AM CDT SAT SEP 26 2009 ...AIRPORT WEATHER WARNING... THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT WEATHER WARNING FOR... HUNTSVILLE INTERNATIONAL AIRPORT /HSV/ * UNTIL 1115 AM CDT FOR THE FOLLOWING THREATS... * CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.
Special weather statement, Sep 26, 10:50 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1050 AM CDT SAT SEP 26 2009 TNZ076-261610- MOORE- 1050 AM CDT SAT SEP 26 2009 ...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 1110 AM CDT... AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 30 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RURAL MOORE COUNTY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:51 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 3 hr |
| Sep 26, 1:38 PM CDT | Areal Flood Warning | HUN | Madison | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.